Kansas, 2025

Hail in Kansas, April 28, 2025

April 28, 2025 · NWS ICT · 1 event in 1 county or zone

A storm developed then intensified over eastern Saline County during the late afternoon into the early evening of the 28th. The storm tracked northeast and produced two inch hail near New Cambria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A storm developed then intensified over eastern Saline County during the late afternoon into the early evening of the 28th. The storm tracked northeast and produced two inch hail near New Cambria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 2:50 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • Severe thunderstorms possible this evening into the overnight hours
  • Active pattern through Thursday morning with multiple rain chances
  • More rain chances this weekend into next week
Area forecast discussion, Apr 28, 2:50 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
350 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Severe thunderstorms possible this evening into the overnight hours

- Active pattern through Thursday morning with multiple rain
  chances

- More rain chances this weekend into next week

&&

.DISCUSSION...
Issued at 345 PM CDT Mon Apr 28 2025

As of 330 PM, a strong midlevel trough axis extends from the central
Rockies into the northern Plains. Closer to home, a sharpening
dryline extends from just east of CNK to just west of SLN to LYO to
PTT. Latest satellite trends reveal a cumulus field along the
dryline across Reno, McPherson, and Saline counties. There are also
hints of some agitation, especially across Reno county. Short range
guidance has been consistent with this ultimately being a region of
convective initiation by 5 PM. The background environment is
conditionally favorable for significant severe weather with MLCAPE
approach 3,000 J/kg. Shallow veering of the wind profile within the
lowest 1km quickly transitions to a backing wind profile
above 1km. This would suggest the most-likely mode of severe
weather would be left-moving supercells, at least through the
late afternoon hours. Should any storm continue into the 7-8 PM
timeframe, the low-level hodograph with lengthen substantially
as the LLJ increases. This would support a mix of right-moving
and left-moving supercells. All of that to say, the strongest
storms will be capable of golf ball size hail (possibly larger),
damaging winds up to 70 mph, and a few tornadoes (especially
after 7 PM).

The main surface trough axis will progress through area late tonight
into Tuesday morning. This should allow for more-widespread
convective development after midnight, especially south of Highway
50. Again, steep midlevel lapse rates will contribute to elevated
instability in-excess of 3,000 J/kg with effective shear values
greater than 40 kt. This will support a continued large hail threat
as well as the potential for heavy rainfall. Given the recent
rainfall across southeast KS and the multiple inches likely on the
way through Thursday morning, have hoisted a Flood Watch for a
portion of southeast KS (refer to the Flood Watch for additional
details).

The aforementioned surface trough will stall just south of the area
Tuesday morning. With the next midlevel trough approaching from the
west, strong WAA overtop the frontal zone will set the stage for
more rainfall Tuesday through Thursday morning. Again, the
greatest rainfall amounts are expected to remain across
southeast KS, where probabilities for more than 2" are 60-80%.

A brief break in rain chances is expected Thursday through Friday as
midlevel ridging slides into the Plains. This dry period is likely
to remain short-lived as the next midlevel trough approaches for the
upcoming weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1234 PM CDT Mon Apr 28 2025

MVFR CIGS will continue to slowly scatter from west to east. GBD
and RSL have returned to VFR conditions with HUT/SLN/ICT likely
to do so in the next hour. CNU will likely continue with MVFR
for much of the period. A few thunderstorms are possible in the
vicinity of HUT/SLN/ICT late this afternoon into the evening but
confidence in storm coverage remains much too low introduction
at this time. More widespread storm coverage is expected after
06Z across mainly the Flint Hills. Again, confidence is too low
for any prevailing mention at HUT/ICT/CNU but will maintain the
PROB30 for now. Otherwise, a cold front will shift winds from
the south and southwest to the north overnight with gusts up to
25 kt.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday morning through Thursday morning for
KSZ095-096-098>100.

&&

DISCUSSION...BRF
AVIATION...BRF
Hazardous weather outlook, Apr 28, 2:09 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
309 PM CDT Mon Apr 28 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
309 PM CDT Mon Apr 28 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

An isolated severe thunderstorm or two is possible after about 5 PM
today, mainly east of a line extending from Salina to Hutchinson to
Medicine Lodge. The strongest activity will be capable of producing
very large hail, damaging winds, and a tornado or two. Thunderstorm
coverage is expected to gradually increase after about midnight,
generally along and south of Highway 50, with a continued threat
for large hail, damaging winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and thunderstorms are expected Tuesday through
early Thursday across mainly southern and southeast Kansas. Strong
to marginally severe storms are possible during this time period,
although the primary risk will be heavy rainfall and possible
flooding concerns.

Additional chances for showers and thunderstorms are possible by
Saturday night or Sunday, but severe weather or widespread heavy
rainfall is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
April 28, 4:18 PM CST to 4:20 PM CST
Where
Saline County, 2.69 mi E of New Cambria
Measured
2 in hail
Reported by
Public
Coordinates
38.880, -97.450

KWCH relayed a picture sent in by a viewer of two inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254780.